News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Acne


 dnflgmn - Fri Nov 09, 2007 3:31 pm

Sorry I thought this would be a common topic so I looked for previous posts but I couldn't find any.
I'm a 19 year old female and I've had acne for about the last 6 years. My dermatologist always tells me it's just "hormones" but my acne only seems to be getting worse and worse as I age, no matter what I do. At this point, I have whiteheads, blackheads, and small, medium, and large-sized pimples, but no huge red pimples (nodular acne (?)). I have no scarring. Currently I have about 155 pimples on my face. Here is my acne treatment history:
originally (this was many years ago so it's hard to remember) my doctor had me use neutrogena oil-free acne wash and something that began with k (klorin? klorax? something like that) once a day and acne-mycin once a day
I later used proactiv for a few years which seemed to control the acne somewhat (I still always had it but it was not horrible)
in the last year or so it seemed to be getting worse and my doctor told me proactiv is only useful if you have like 4 pimples and he told me to use differin a couple times a week (I looked online and saw that the average reducting in lesions after 12 weeks is about 33% so that would mean I would still have about 100 pimples when I was done which isn't really a solution) and acne-mycin every night and wash with Acne-aid cleansing bar. I've also been taking doxycycline for the last few years twice a day.
I also use bareminerals/bare essentials makeup but I stopped using it completely for 3 weeks a year or two ago and my acne did not improve so I figured that was not affecting it so I continue to use it.
I take a shower once a day, wash my face in the morning and at night.
I used to have only some pimples, mainly around my lips and nose, in between my eyebrows and the lone one or two on my chin, forehead, and/or cheeks. Now my entire face is almost entirely covered with pimples. My dermatologist used to say I had mild-moderate acne, and the last time I saw him (about 2 months ago) he told me I have moderate heading toward severe, and I think it has only gotten worse since then.
Also, this is embarassing and a slightly different subject, but I started getting a lot of acne (though somewhat different in appearance than that on my face) on my butt about 4 months ago after not having any there at all, and it has continued. This is the only place other than my face I get acne, though I sometimes get a pimple or two or three on my chest and once in a while (maybe every two years) I breakout on my back and shoulders that lasts for maybe 6 months.

Is there anything you can suggest? I've considered taking accutane (even though at this point my doctor is not willing to give it to me) because I have heard that is the only thing that works and a lot of people I know (including my older sister) have taken it and it completely cleared their acne without any bad effects, but I've people's posts on other sites of how they got serious intestinal problems (ibs, colitis, chron's disease) even a few months after they stopped taking it. I would really appreciate any reply from a health care professional or anyone who has had experience with moderate to severe acne!
 Dr. Chan Lowe - Fri Nov 09, 2007 5:28 pm

User avatar Hi Dnflgmn,

I tend to think of acne in two categories, inflammatory and comedonal acne. Inflammatory acne is the red, inflamed looking spots. Comedonal acne is more of the white/black head type of acne. Each has a different treatment route.

It sounds like you mostly have comedonal acne. Treatment for this involves mostly topical treatments. Retin-A can be quite helpful. It is a vitamin A derivative. Using a 5% Benzoyl peroxide wash twice daily is also important. Usually the Retin-A is applied at night.

Not using lotions, moisturizers, etc. is also very important as most of them actually make acne worse. Similarly, do not wash your face more than twice a day and only use a mild soap such as dove similar type soap.

Inflammatory acne is often well treated by taking the doxycycline. I suspect this is why you don't have too much problem with this type.

Another thing you may want to consider before getting to Accutane is taking an oral contraceptive. Often, for women, using the oral contraceptives can dramatically improve acne. Upon stopping the contraceptives the acne many times will remain clear but in many cases will get bad again for a little while.

Accutane can be used but it certainly does have side effects. The most notable effect is that it is a powerful birth defect inducer, so much so that only certain physicians are allowed to prescribe it and regular pregnancy tests are required. Also, many doctor require the girls to be on oral contraceptives while taking it. I am not aware of it causing Crohn's disease or other inflammatory bowel diseases. In these cases, I suspect the disease developed coincidentally after taking the accutane rather than because of the accutane.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here